Electrolytes Question #27
A client with a potassium level of 5.5 mEq/L is to receive an oral dose of sodium polystyrene sulfonate (Kayexalate). Which should the nurse monitor after giving the client the medication?
- Urine output.
- Blood pressure.
- Bowel movements.
- ECG for tall, peaked T waves
The correct answer is C. Kayexalate causes potassium to be exchanged for sodium in the intestines and excreted through bowel movements. If the client does not have stools, the drug cannot work properly. Blood pressure and urine output are not of primary importance. Peaked T waves would already be present in hyperkalemia. A normal serum potassium level is between 3.5 to 5.5 mEq/L.
NCLEX TIP: Using critical thinking is recommended when reading priority questions. Recognizing key words in the answer choices will allow you to know how to choose the correct answer for the question. Go through each answer choice and decide is it: Maslow’s hierarchy, safety-related, or following the nursing process (ADPIE). Never complete a nursing action that is outside the scope of practice.
Test Taking Tip